Alert archive / Indiana / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 25, NWS Northern Indiana
NWS Northern Indiana issued this severe thunderstorm warning at May 31, 2018, 2:19 PM EDT for Allen County, Huntington County, Whitley County, Indiana. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 31, 2018, 2:19 PM EDT (18:19 UTC)
- Expired
- May 31, 2018, 3:00 PM EDT
- In force
- 41 min
- Issued by
- NWS Northern Indiana
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Allen County, IN, Huntington County, IN, Whitley County, IN
The radar
The Northern Indiana radar (KIWX), 44 km from the middle of the area, began a volume at 18:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 6.3 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 614 J/kg
- Mixed-layer CIN
- -39 J/kg
- Mixed-layer LCL
- 712 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 85 m²/s²
- 0-3 km storm-relative helicity
- 108 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.3
The text
As transmitted.
203
WUUS53 KIWX 311819
SVRIWX
INC003-069-183-311900-
/O.NEW.KIWX.SV.W.0025.180531T1819Z-180531T1900Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Northern Indiana
219 PM EDT THU MAY 31 2018
The National Weather Service in Northern Indiana has issued a
* Severe Thunderstorm Warning for...
Southwestern Allen County in northeastern Indiana...
Southern Whitley County in northeastern Indiana...
Northern Huntington County in northeastern Indiana...
* Until 300 PM EDT.
* At 219 PM EDT, a severe thunderstorm was located near Huntington,
moving east at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Aboite, Roanoke, Laud, Dunfee, Goblesville, Tunker, Washington
Center, Raber, Arcola, Mahon, Rolling Hills, Luther and Peabody.
This includes the following highways...
Interstate 469 near mile marker 0, near mile marker 3, and between
mile markers 7 and 8.
Interstate 69 in Indiana between mile markers 295 and 303.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4094 8561 4105 8563 4116 8526 4093 8522
TIME...MOT...LOC 1819Z 262DEG 23KT 4098 8554
HAIL...1.00IN
WIND...60MPH
$$
CM2 follow-up statements
763
WWUS53 KIWX 311826
SVSIWX
Severe Weather Statement
National Weather Service Northern Indiana
226 PM EDT THU MAY 31 2018
INC003-069-183-311900-
/O.CON.KIWX.SV.W.0025.000000T0000Z-180531T1900Z/
Allen IN-Whitley IN-Huntington IN-
226 PM EDT THU MAY 31 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM EDT
FOR SOUTHWESTERN ALLEN...SOUTHEASTERN WHITLEY AND NORTHERN HUNTINGTON
COUNTIES...
At 226 PM EDT, a severe thunderstorm was located 7 miles north of
Huntington, moving east at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Aboite, Roanoke, Laud, Washington Center, Raber, Arcola, Dunfee,
Mahon, Rolling Hills and Goblesville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4094 8561 4107 8550 4116 8526 4093 8522
TIME...MOT...LOC 1826Z 262DEG 23KT 4099 8548
HAIL...1.00IN
WIND...60MPH
$$
CM896
WWUS53 KIWX 311849
SVSIWX
Severe Weather Statement
National Weather Service Northern Indiana
249 PM EDT THU MAY 31 2018
INC069-183-311859-
/O.CAN.KIWX.SV.W.0025.000000T0000Z-180531T1900Z/
Whitley IN-Huntington IN-
249 PM EDT THU MAY 31 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN WHITLEY AND
NORTHERN HUNTINGTON COUNTIES IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out
of the warned area. Therefore, the warning has been cancelled.
LAT...LON 4094 8534 4107 8534 4116 8526 4093 8522
TIME...MOT...LOC 1849Z 262DEG 23KT 4101 8528
$$
INC003-311900-
/O.CON.KIWX.SV.W.0025.000000T0000Z-180531T1900Z/
Allen IN-
249 PM EDT THU MAY 31 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM EDT
FOR SOUTHWESTERN ALLEN COUNTY...
At 249 PM EDT, a severe thunderstorm was located 8 miles southwest of
Fort Wayne, moving east at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Aboite, Rolling Hills and Arcola.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4094 8534 4107 8534 4116 8526 4093 8522
TIME...MOT...LOC 1849Z 262DEG 23KT 4101 8528
HAIL...1.00IN
WIND...60MPH
$$
CMWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 1:53 PM EDT, 26 minutes earlier.
Area forecast discussion, May 31, 1:53 PM EDT, 26 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
153 PM EDT Thu May 31 2018
.SYNOPSIS...
Issued at 152 PM EDT Thu May 31 2018
Scattered showers and thunderstorms will continue through the
evening hours, with additional chances later tonight into Friday.
Otherwise, expect partly to mostly cloudy skies. Low temperatures
will be around 70 degrees. Friday will be cooler, with highs only
reaching into the upper 70s and low 80s. Dangerous swimming
conditions are expected at Lake Michigan beaches Friday afternoon.
Beachgoers should stay out of the water.
&&
.SHORT TERM...(Today through Friday)
Issued at 405 AM EDT Thu May 31 2018
Remnants of Alberto now rapidly moving through northern Lower
Michigan with nearly all precip out of the area. Few lingering
showers popping from time to time east of I-69 but even this is
winding down quickly. Mid level dry punch, seen on water vapor
loops as well as lack of precip on radar all the way back to
Missouri point towards what may be a mainly dry, hot and humid day
with highs pushing towards 90. While lapse rates will be rather
poor, high dewpoints and warm temps will yield 1000-1500 J/KG of
MUCAPE across much of the area. A diffuse boundary will slowly
work east across the area during the day, reaching SE half of the
area during peak heating. Have kept low pops in place in this area
for anything that may punch through the moderately strong cap.
Locally heavy rain would be the main threat with PWATs still
remaining around 1.5 inches.
Low confidence on evolution of forecast tonight into Friday as
models varying on handling of MCV moving out of Missouri this
morning and into portions of Illinois and Indiana tonight. This
MCV will kick off severe storms across southern IL/IN into
Kentucky later today and tonight, but some models NAM/NAMNest/NMM/ARW
all indicating a rather extensive uptick in convection tonight
across S/SE half of the area as the wave follows the boundary.
While much of the guidance leans towards a dramatic increase in
pops (likely to even cat). Consensus of surrounding offices is to
hold with high chc pops and defer to next shift to monitor trends
with models and MCV. Could be some rather heavy rain and maybe an
isolated strong/severe storm or 2 if things panned out correct.
Have kept pops lingering into Friday morning in the SE with
conditions finally drying, cooling and becoming less humid as cold
front sweeps in.
&&
.LONG TERM...(Friday Night through Wednesday)
Issued at 405 AM EDT Thu May 31 2018
Most of the period will be dry with more seasonable temps in the
70s and lows in the 50s. Brief hiccup in the dry weather late Sat
night into Sunday as northern stream trough moves across the area
with limited moisture but decent dynamics to bring at least a
chance for showers and a few storms.
&&
.AVIATION...(For the 18Z TAFS through 18Z Friday Afternoon)
Issued at 152 PM EDT Thu May 31 2018
VFR conditions are expected to prevail through the TAF period, with
only brief reductions to MVFR possible during any heavier showers
and thunderstorms this afternoon and evening. As of 1745Z, showers
and even a few thunderstorms were observed on radar, west and south
of the terminals. Otherwise, expect a wind shift by Friday morning
to the west-northwest as a cold front moves through.
&&
.IWX WATCHES/WARNINGS/ADVISORIES...
IN...Beach Hazards Statement from Friday afternoon through late
Friday night for INZ003.
MI...Beach Hazards Statement from Friday afternoon through late
Friday night for MIZ077.
OH...NONE.
LM...Small Craft Advisory from 1 PM Friday to 5 AM EDT Saturday for
LMZ043-046.
&&
SYNOPSIS...MCD
SHORT TERM...Fisher
LONG TERM...Fisher
AVIATION...MCD
Visit us at www.weather.gov/iwx
Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndianaHazardous weather outlook, May 31, 4:16 AM EDT, 10 hours 3 minutes before
Hazardous Weather Outlook National Weather Service Northern Indiana 416 AM EDT Thu May 31 2018 INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005- 015-016-024-025-010830- La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke- Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN- Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Berrien- Cass MI-St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance- Henry-Paulding-Putnam-Van Wert-Allen OH- 416 AM EDT Thu May 31 2018 /316 AM CDT Thu May 31 2018/ This hazardous weather outlook is for portions of southwest Michigan...northern Indiana and northwest Ohio. .DAY ONE...Today and Tonight Thunderstorms are possible across the area this afternoon into tonight. Isolated severe thunderstorms may be possible, especially south of Route 24. Damaging winds as well as heavy rain will pose the main threats. .DAYS TWO THROUGH SEVEN...Friday through Wednesday There is a small chance for thunderstorms Saturday night into Sunday .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon into tonight. && Stay tuned to NOAA Weather Radio for further details or updates...or check our web site at weather.gov/iwx LMZ043-046-010830- New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 416 AM EDT Thu May 31 2018 This hazardous weather outlook is for portions of The Nearshore Waters of Southeastern Lake Michigan. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Conditions will become hazardous for small craft Friday afternoon into Friday night with the potential for dangerous swimming conditions as well. && Stay tuned to NOAA Weather Radio for further details or updates...or check our web site at weather.gov/iwx
In the hours before
Special weather statement, May 31, 1:34 PM EDT, 45 minutes before
Special Weather Statement
National Weather Service Northern Indiana
134 PM EDT THU MAY 31 2018
INZ022-023-311800-
Miami-Cass-
134 PM EDT THU MAY 31 2018
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN CASS AND MIAMI
COUNTIES...
At 132 PM EDT...a strong thunderstorm was located near
Logansport...moving northeast at 45 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Locations impacted include...
Logansport, Peru, Grissom Afb, Walton, Bunker Hill, Mexico, Lincoln,
Wells, Galveston, Miami, Erie, Denver, Onward, Clymers, Bennetts
Switch, Deedsville, Wawpecong, Hoover, Peoria and Nead.
Torrential rainfall is also occurring with this storm and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4056 8637 4069 8637 4070 8653 4091 8616
4091 8595 4057 8594
TIME...MOT...LOC 1732Z 239DEG 49KT 4068 8636
JALSpecial weather statement, May 31, 1:57 PM EDT, 22 minutes before
Special Weather Statement
National Weather Service Northern Indiana
157 PM EDT THU MAY 31 2018
INZ016-017-024-025-311830-
Wabash-Whitley-Huntington-Kosciusko-
157 PM EDT THU MAY 31 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WABASH...SOUTHERN
WHITLEY...NORTHWESTERN HUNTINGTON AND SOUTHEASTERN KOSCIUSKO
COUNTIES...
At 157 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near North Manchester to near Wabash.
Movement was northeast at 30 mph.
Wind gusts up to 50 mph are possible with these storms.
Locations impacted include...
Huntington, Wabash, Columbia City, North Manchester, South Whitley,
Andrews, Roann, Lagro, Laud, Richvalley, Liberty Mills, Collamer,
Raber, Bippus, Luther, Peabody, Ijamsville, Servia, Lincolnville and
Bracken.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4076 8594 4089 8594 4106 8586 4121 8537
4075 8558
TIME...MOT...LOC 1757Z 246DEG 24KT 4103 8575 4081 8591
CMSpecial weather statement, May 31, 1:58 PM EDT, 21 minutes before
Special Weather Statement
National Weather Service Northern Indiana
158 PM EDT THU MAY 31 2018
INZ022>024-032-311830-
Wabash-Miami-Cass-Grant-
158 PM EDT THU MAY 31 2018
...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN WABASH...WESTERN
GRANT...SOUTHEASTERN CASS AND SOUTHERN MIAMI COUNTIES...
At 158 PM EDT, a strong thunderstorm was located over Grissom Afb,
moving east at 30 mph.
Wind gusts of 50 to 55 mph are possible with this storm.
Locations impacted include...
Peru, Grissom Afb, Sweetser, Swayzee, Bunker Hill, La Fontaine,
Lincoln, Wells, Sims, Galveston, Miami, Converse, Amboy, Onward,
Bennetts Switch, Mier, Herbst, Wawpecong, Peoria and Somerset.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4045 8586 4057 8587 4056 8627 4077 8618
4076 8569 4042 8577
TIME...MOT...LOC 1758Z 283DEG 27KT 4063 8615
CMThe office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 31, 3:52 AM EDT | Small Craft Advisory | IWX | 52 hr | |
| May 31, 10:31 AM EDT | Beach Hazards Statement | IWX | 45 hr | |
| May 31, 1:34 PM EDT | Special Weather Statement | IWX | Cass, Miami | 26 min |
| May 31, 1:57 PM EDT | Special Weather Statement | IWX | Wabash, Whitley | 33 min |
| May 31, 1:58 PM EDT | Special Weather Statement | IWX | Howard | 32 min |
| May 31, 2:12 PM EDT | Severe Thunderstorm Warning | IWX | Huntington, Wabash | 48 min |
| May 31, 2:22 PM EDT | Special Weather Statement | IWX | Fulton | 23 min |
| May 31, 2:41 PM EDT | Severe Thunderstorm Warning | IWX | Kosciusko, Wabash | 34 min |
| May 31, 2:48 PM EDT | Severe Thunderstorm Warning | IWX | Adams, Allen, Huntington, Wells | 42 min |
| May 31, 2:52 PM EDT | Special Weather Statement | IWX | Miami | 23 min |
| May 31, 3:37 PM EDT | Special Weather Statement | IWX | Blackford, Jay | 38 min |
| May 31, 4:13 PM EDT | Special Weather Statement | IWX | Jay | 32 min |
| May 31, 4:26 PM EDT | Severe Thunderstorm Warning | IWX | Jay | 34 min |
| May 31, 5:06 PM EDT | Special Weather Statement | IWX | Jay | 54 min |
| May 31, 5:45 PM EDT | Special Weather Statement | IWX | LaPorte | 45 min |
| May 31, 7:13 PM EDT | Special Weather Statement | IWX | Pulaski | 32 min |
| May 31, 7:40 PM EDT | Special Weather Statement | IWX | Steuben | 35 min |
| May 31, 7:46 PM EDT | Special Weather Statement | IWX | Fulton | 29 min |
| May 31, 7:55 PM EDT | Special Weather Statement | IWX | Kosciusko | 35 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.